Kansas, 2009Hail and Damaging Winds in Kansas, July 8, 2009
July 8, 2009 · NWS SGF · 7 events in 3 counties and zones
An isolated supercell developed over Bourbon County and moved into portions of Crawford County. This storm produced large hail up to the size of golf balls along with damaging winds up to 70 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.2 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated supercell developed over Bourbon County and moved into portions of Crawford County. This storm produced large hail up to the size of golf balls along with damaging winds up to 70 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 8, 2:19 PM CST, 44 minutes earlier.
Area forecast discussion, Jul 8, 2:19 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT WED JUL 8 2009
.DISCUSSION...
THIS FORECAST PACKAGE IS COMPLEX AS MULTIPLE WEATHER FEATURES ARE
EXPECTED. HIGHLIGHTS INCLUDE MULTIPLE CHANCES FOR CONVECTION
THROUGHOUT THE FORECAST PERIOD...THE POTENTIAL FOR HOT AND MUGGY
CONDITION LATE THIS WEEK...AND A SLIGHT BREAK SUNDAY AND MONDAY
AND BEFORE HOT CONDITIONS RETURN BY THE MIDDLE OF NEXT WEEK.
CURRENTLY...TWO MCSS THAT DEVELOPED OVERNIGHT ARE STILL ONGOING
EARLY THIS AFTERNOON. ONE IS LOCATED ACROSS EASTERN OKLAHOMA AND
WILL CONTINUE TO PUSH SOUTH AND NOT AFFECT THE AREA. THE OTHER ONE
IS LOCATED TO THE SOUTHWEST OF KANSAS CITY AND WILL PUSH SOUTH AND
MAY CLIP THE WESTERN CWA LATER THIS AFTERNOON INTO THE EVENING
HOURS. A DRY AIRMASS REMAINS IN PLACE ACROSS THE AREA...HOWEVER
WITH THIS STORM ONGOING AND BRINGING ITS OWN MOISTURE WITH IT...I
SEE NO REASON TO WHY IT WILL NOT CONTINUE ITS SOUTHERN MARCH.
MODERATE INSTABILITY HAS DEVELOP ACROSS THE AREA THIS AFTERNOON
WITH THE HEATING OF THE DAY...SO THESE STORMS WILL HAVE THE
POTENTIAL TO BE STRONG WITH LOCALLY DAMAGING WINDS...MARGINALLY
SEVERE HAIL AND LOCALLY HEAVY RAINFALL THE MAIN HAZARDS EXPECTED.
THIS ACTIVITY WILL GENERALLY STAY WEST OF HIGHWAY 71 THIS
EVENING...AND MAY RIDE THE WESTERN CWA BORDER.
ANOTHER MCS OR TWO WILL ONCE AGAIN LIKELY DEVELOP OVERNIGHT IN
NORTHWEST FLOW AHEAD OF AN APPROACHING UPPER LEVEL RIDGE. AN AREA
OF ISENTROPIC LIFT WILL PUSH INTO THE WESTERN CWA LATE TONIGHT INTO
THURSDAY MORNING. A LOW LEVEL JET WILL NOSE INTO THE AREA FROM
THE WEST AND COULD SPARK OFF AN MCS. FEEL LIKE IT WILL MOVE INTO
THE WESTERN CWA LATE TONIGHT AND THROUGH THE AREA THURSDAY
MORNING...GENERALLY WEST OF HIGHWAY 65. THIS ACTIVITY WILL BE
ELEVATED...AND CANNOT RULE OUT MARGINALLY SEVERE HAIL WITH IT...
BUT GENERALLY THE ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS.
A WARMER AIRMASS WILL BEGIN TO NUDGE INTO THE AREA AS THE UPPER
LEVEL RIDGE FOLDS INTO THE AREA TOMORROW. HAVE UNDERCUT MOS VALUES
A FEW DEGREES...DUE TO THE POSSIBLE CONVECTION AND CLOUD COVER IN
THE MORNING HOURS SLOWING HEATING A BIT. OVERALL TEMPERATURES
SHOULD WARM INTO THE LOWER 90S. FRIDAY AND SATURDAY SHOULD BE THE
WARMEST DAYS AS THE RIDGE WILL BE OVER THE AREA. TEMPERATURES
SHOULD WARM INTO THE MIDDLE TO POSSIBLY UPPER 90S OUT WEST WITH
LOW TO MID 90S EXPECTED ELSEWHERE. LOW LEVEL MOISTURE WILL NOT BE
TOO OUT OF HAND...SO HEAT INDEX VALUES SHOULD NOT GET TOO OUT OF
HAND...BUT THE WESTERN CWA WILL FLIRT WITH HEAT ADVISORY VALUES
FRIDAY AND SATURDAY. NOT COMPLETELY CONVINCED THAT THE RIDGE WILL
BUILD ENOUGH OVER THE EASTERN CWA...AND IF IT DOES NOT...NIGHTLY
MCSS MAY EFFECT THE EASTERN CWA FRIDAY NIGHT/SATURDAY MORNING.
WITH THE WARM AIRMASS MOVING INTO THE AREA A PRETTY GOOD CAP
SHOULD DEVELOP OVER THE WESTERN CWA WHICH SHOULD LIMIT
PRECIPITATION CHANCES FRIDAY AND SATURDAY.
AN UPPER LEVEL TROUGH WILL PUSH ACROSS THE NORTHERN PLAINS ON
SATURDAY WHICH WILL FLATTEN THE RIDGE OUT AND PUSH IT A TAD BACK
TO THE WEST BY SUNDAY. A WEAK BACK DOOR COLD FRONT WILL TRY TO
PUSH INTO THE AREA. THIS FRONT WILL HAVE A HARD TIME MAKING IT
TOO FAR SOUTH...BUT WILL BRING RAIN CHANCES TO THE AREA...WITH
THE BEST CHANCES OVER CENTRAL MISSOURI THE UPPER LEVEL TROUGH WILL
BRING COOLER TEMPERATURES ALOFT TO THE AREA...WHICH WILL WEAKEN
THE CAP. MID LEVEL MOISTURE WILL ALSO INCREASE ACROSS THE AREA...
AND THIS SHOULD ALLOW FOR ISOLATED PULSE THUNDERSTORMS TO DEVELOP
SUNDAY AND MONDAY AFTERNOON ACROSS THE ENTIRE AREA. THE FRONT MAY
STALL NEAR THE NORTH CWA WHICH WOULD ALSO BE A FOCUS FOR
THUNDERSTORM ACTIVITY.
THE RIDGE WILL NUDGE BACK TO THE EAST OVER THE AREA DURING THE
MIDDLE OF THE WEEK. NIGHTLY MCSS WILL BE POSSIBLE IN THE NORTHWEST
FLOW EAST OF THE RIDGE SO THE EXACT LOCATION OF THE RIDGE WILL
DETERMINE WHERE AND IF ANY PRECIPITATION CHANCES WILL BE ACROSS THE
AREA NEXT WEEK. HOT AND MUGGY TEMPERATURES WILL ALSO RETURN TO THE
AREA FOR THE MIDDLE OF NEXT WEEK AS THE RIDGE BUILDS BACK IN.
WISE
&&
.AVIATION...
FOR THE 18Z TAF PACKAGE...FOR THE MOST PART VFR CONDITIONS ARE
EXPECTED FOR THIS FORECAST CYCLE. THERE ARE HOWEVER...TWO LOW
CONFIDENCE ISSUES TO CONSIDER AS CAVEATS. A SMALL COMPLEX OF
THUNDERSTORMS WEST OF KANSAS CITY WILL NEED TO BE MONITORED THIS
AFTERNOON. IF THIS ACTIVITY CAN HOLD TOGETHER...CURRENT TRENDS
WOULD PLACE SHRA/TSRA NEAR JLN/SGF 22Z. THERE IS A FAIR AMOUNT OF
DRY AIR IN PLACE THAT WILL LIKELY RESULT IN THIS ACTIVITY
DIMINISHING...THOUGH THERE AN OUTSIDE SHOT IT CAN SURVIVE. THERE
IS SLIGHTLY HIGHER CONFIDENCE THAT SHRA/TSRA WILL DEVELOP IN A
NORTH TO SOUTH BAND ACROSS EITHER EASTERN KANSAS OR WESTERN
MISSOURI OVERNIGHT. GIVEN THE UNCERTAINTY WITH WHERE THIS BAND
WILL INITIALLY SET UP...HAVE JUST INCLUDED CB IN THE TAFS AT THIS
TIME. FUTURE FORECASTS WILL BE ABLE TO REFINE IF AND WHERE THIS
ACTIVITY WILL INITIATE AND MOVE.
GAGAN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 8, 2:54 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
354 PM CDT WED JUL 8 2009
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
354 PM CDT WED JUL 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
DAMAGING WINDS IN EXCESS 60 MPH WINDS
HAIL TO THE SIZE OF QUARTERS
AND LOCALLY HEAVY RAINFALL
AREAS AFFECTED AND TIMING:
SOUTHEAST KANSAS AND POSSIBLY FAR WESTERN MISSOURI LATE THIS
AFTERNOON INTO THE EARLY EVENING...GENERALLY WEST OF HIGHWAY 71.
DISCUSSION:
A STRONG THUNDERSTORM HAS DEVELOPED ACROSS EASTERN KANSAS IN AN
AREA OF MODERATE INSTABILITY ALONG AN OUTFLOW BOUNDARY LEFT OVER
FROM CONVECTION EARLIER TODAY. THIS STORM WILL CONTINUE TO SHIFT
SOUTH LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS.
ADDITIONAL ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH
CENTRAL MISSOURI THROUGH THE EARLY EVENING. THIS ACTIVITY WILL
REMAIN LIGHT DUE TO A DRY AIRMASS ACROSS THESE AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A COMPLEX OF THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
NORTHERN KANSAS LATE TONIGHT AND SPREAD INTO THE WESTERN
PORTIONS OF THE OUTLOOK AREA...GENERALLY ALONG AND WEST OF
HIGHWAY 65 DURING THE EARLY MORNING AND MORNING HOURS THURSDAY.
ANOTHER COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP NORTH
OF THE AREA THURSDAY AND FRIDAY NIGHTS AND MAY AFFECT PORTIONS
OF CENTRAL AND SOUTH CENTRAL MISSOURI DURING THE OVERNIGHT AND
MORNING HOURS.
HOT AND MUGGY CONDITIONS WILL RETURN TO THE REGION THURSDAY
THROUGH SATURDAY AS TEMPERATURES WARM INTO THE 90S AND HEAT
INDEX READINGS WARM TO ABOVE 100 DEGREES.
THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND INTO NEXT WEEK
ACROSS THE OUTLOOK AREA AS A COLD FRONT MOVES INTO NORTHERN AND
CENTRAL MISSOURI BEFORE STALLING OUT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
WISE
In the hours before
Local storm report, Jul 8, 3:02 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
402 PM CDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST BRONSON 37.90N 95.07W
07/08/2009 E60 MPH BOURBON KS POST OFFICE
WINDS ESTIMATED AT 60 MPH WITH SMALL LIMBS BREAKING AND
BEING BLOWN ACROSS THE STREET.
&&
BARJENBRUCHThunderstorm Wind, Bourbon
- When
- July 8, 3:03 PM CST
- Where
- Bourbon County, 0.91 mi NNW of Bronson to 0.56 mi S of Bronson
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Public
- Coordinates
- 37.913, -95.075
Severe thunderstorm wind damage, resulting from a bow echo, produced a swath of wind damage from one mile north of Bronson into the town of Bronson. Damage along this path included numerous power lines down, downed trees and large limbs, an overturned vehicle, significant window damage to many buildings and roof damage to homes and outbuildings.
Hail, Bourbon
- When
- July 8, 3:05 PM CST
- Where
- Bourbon County, Bronson
- Measured
- 1.75 in hail
- Property damage
- $2.0 million
- Reported by
- Emergency Manager
- Coordinates
- 37.900, -95.070
A supercell thunderstorm produced golf ball sized hail over the community of Bronson. Nearly every home in Bronson sustained window damage and siding damage from this wind driven large hail.
Hail, Bourbon
- When
- July 8, 3:09 PM CST
- Where
- Bourbon County, Bronson
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.900, -95.070
Thunderstorm Wind, Bourbon
- When
- July 8, 3:15 PM CST
- Where
- Bourbon County, 1.64 mi W of Uniontown
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 37.850, -95.010
Severe thunderstorm winds associated with a gust front, blowing from north to south, blew a tractor trailer over on Highway 54 west of Uniontown and downed several power lines in town. Highway 54 runs east to west and is perpendicular to the severe wind gust.
Thunderstorm Wind, Bourbon
- When
- July 8, 3:20 PM CST
- Where
- Bourbon County, 0.55 mi W of Hiattville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.720, -94.890
The public reported an estimated wind gust of 70 mph.
Thunderstorm Wind, Crawford
- When
- July 8, 3:42 PM CST
- Where
- Crawford County, Farlington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.620, -94.830
The public reported an estimated wind gust of 60 mph which downed a few trees along Englevale Road near state Highway 7.
Hail, Cherokee
- When
- July 8, 4:13 PM CST
- Where
- Cherokee County, West Mineral
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.280, -94.920
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, July 8 to 9, 20092 injured · $22 million · EF3 · 26 events
- Flooding and Hail in Kansas, July 8 to 9, 200920 injured · $13 million · 2.75 in hail · 30 events
- Flash Flood and Hail in South Dakota, July 8 to 9, 2009$21 million · 2.5 in hail · 53 events
- Lightning Strikes in Florida, July 8, 20091 death · 4 injured · 2 events
- Hail and Damaging Winds in South Dakota, July 8, 2009$1.6 million · 2.75 in hail · 6 events
- Hail and Damaging Winds in Kansas, July 8, 2009$1.1 million · 1.75 in hail · 5 events
- Damaging Winds in Kansas, July 8, 2009$500,000 · 83 kt wind · 3 events
- Tornadoes and Hail in South Dakota, July 8 to 9, 2009$38,000 · EF1 · 19 events
- Lightning Strike in Iowa, July 8, 2009$250,000 · 1 event
- Hail in Nebraska, July 8, 2009$200,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Texas, July 8, 2009$46,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in Oklahoma, July 8, 2009$37,000 · 1 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188308, 185623, 185735, 188311, 188314, 188315, 185738.